Alert archive / Indiana / Flash Flood Warnings in 2009
Flash Flood Warning 11, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at May 25, 2009, 1:23 PM EDT for Knox County, Sullivan County, Vigo County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2009, 1:23 PM EDT (17:23 UTC)
- Expired
- May 25, 2009, 4:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Knox County, IN, Sullivan County, IN, Vigo County, IN
The radar
The Evansville,IN radar (KVWX), 65 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 1:30 PM EDT | FLASH FLOOD | Bicknell, IN | WATER OVER COUNTY ROADS BETWEEN BICKNELL AND OAKTOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KIND 251723
FFWIND
INC083-153-167-252015-
/O.NEW.KIND.FF.W.0011.090525T1723Z-090525T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
123 PM EDT MON MAY 25 2009
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
KNOX COUNTY IN SOUTHWEST INDIANA...
THIS INCLUDES THE CITY OF VINCENNES...
SULLIVAN COUNTY IN SOUTHWEST INDIANA...
SOUTHERN VIGO COUNTY IN WEST CENTRAL INDIANA...
* UNTIL 415 PM EDT
* AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED RAIN
AND THUNDERSTORMS PRODUCING TORRENTIAL RAINS ACROSS THE WARNED AREA.
ADDITIONAL THUNDERSTORMS AND HEAVY RAINS WILL BE POSSIBLE IN THE
ACROSS THE AREA IN THE NEXT FEW HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TURTLE
CREEK RESERVOIR...PAXTON...GRAYSVILLE...FAIRBANKS...SULLIVAN...
SHELBURN...MEROM...HYMERA...FARMERSBURG AND DUGGER
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3850 8769 3851 8766 3853 8767 3864 8763
3874 8751 3896 8754 3900 8758 3906 8759
3911 8766 3915 8766 3922 8759 3929 8760
3927 8725 3891 8725 3884 8721 3881 8725
3876 8725 3854 8735 3853 8748 3843 8773
$$
CO1 follow-up statement
000
WGUS73 KIND 251838
FFSIND
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
238 PM EDT MON MAY 25 2009
INC083-153-167-252015-
/O.CON.KIND.FF.W.0011.000000T0000Z-090525T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOX-SULLIVAN-VIGO-
238 PM EDT MON MAY 25 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
KNOX...SULLIVAN AND SOUTHERN VIGO COUNTIES...
AT 234 PM EDT...THE HEAVIEST RAINS HAD MOVED OUT OF THE WARNING AREA
HOWEVER ADDITIONAL HEAVY RAINS WITH THUNDERSTORMS ARE MOVING TOWARD
KNOX AND SULLIVAN COUNTIES. EXPECT ADDITIONAL HEAVY RAINS THROUGH 4
PM EDT ACROSS PARTS OF KNOX AND SULLIVAN COUNTIES.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TURTLE CREEK
RESERVOIR...PAXTON...GRAYSVILLE...FREELANDVILLE...FAIRBANKS...
SULLIVAN...SHELBURN...OAKTOWN...MEROM...HYMERA...FARMERSBURG...DUGGER
AND CARLISLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3850 8769 3851 8766 3853 8767 3864 8763
3874 8751 3896 8754 3900 8758 3906 8759
3911 8766 3915 8766 3922 8759 3929 8760
3927 8725 3891 8725 3884 8721 3881 8725
3876 8725 3854 8735 3853 8748 3843 8773
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at May 25, 1:15 PM EDT, 8 minutes earlier.
Area forecast discussion, May 25, 1:15 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 115 PM EDT MON MAY 25 2009 .AVIATION...DISCUSSION FOR 18Z TAF ISSUANCE. 16Z SFC MAP FEATURED A LOW CENTER ACROSS NW AR WITH A WARM FRONT EXTENDING ENE INTO MO...SOUTHERN IL AND INTO SW INDIANA. SFC HIGH PRESSURE HAS BEEN BUILDING ACROSS ONTARIO CANADA AND WEAK PRESSURE RISES ACROSS OH/IN HAVE ALLOWED NE SFC WINDS TO PUSH THE FRONT SOUTHWEST OF ALL TAF SITES THIS AFTERNOON. A NARROW RIBBON OF IFR CIGS HAS DEVELOPED JUST NORTH OF THE FRONT AND THIS SHOULD LINGER OVERNIGHT TONIGHT AS THE FRONT IS EXPECTED TO REMAIN NEARLY STATIONARY OR SLOWLY DRIFT N AFTER 06Z. WEAK DYNAMIC LIFT ALOFT ALONG WITH CONTINUED WEAK LOWER LEVEL LIFT OVER THE SFC-850MB FRONT SHOULD ALLOW FOR SCT SHOWERS AND ISOLATED THUNDER OVERNIGHT WITH THE GREATEST COVERAGE JUST SW OF BMG/HUF WHERE GREATER INSTABILITY RESIDES THIS EVENING. I AM LEANING TOWARD THE MORE PESSIMISTIC FCST FOR CIGS AFTER 06Z IN THE IFR CATEGORY OVERNIGHT SINCE THE FRONT AND ASSOCIATED HIGHER DEWPOINTS WILL BEGIN TO MOVE NORTHWARD. THE WARM FRONT MAY BE ABLE TO MIX NORTH OF THE TAF SITES TUES WITH SFC WINDS VEERING FROM E TO SE THROUGH 18Z. && .PREV DISCUSSION... FORECAST FOCUS IS ON CHANCES FOR RAIN INTO THURSDAY. AT 06Z SFC AND UPPER LOWS WERE ACROSS ARKANSAS. QUASISTATIONARY FRONT REMAINED ACROSS THE FORECAST AREA /FA/. A FEW LIGHT SHRA WERE ACROSS THE WRN FA...WITH MOST PRECIP ACROSS SRN IL AND SERN MO. OVERALL...THE MODELS ARE IN FAIR AGREEMENT WITH THE SYNOPTIC FEATURES. HOWEVER THE MODELS INITIALIZED POORLY WITH THEIR PLACEMENT OF THE PRECIPITATION. THEY ARE ONCE AGAIN OVERDOING THE EXTENT OF THE RAINFALL. THEY ALSO OVERDID PRECIP DEVELOPENT ON SATURDAY. WITH PLENTY OF UNCERTAINTY EXISTING ON HOW UPPER LOW WILL BE ABSORBED INTO THE MAIN FLOW...WILL USE A BLEND OF MODELS FOR THE MOST PART. HOWEVER WILL NOT NECESSARILY GO WITH MOS POPS DUE TO THE MODEL/S RECENT POOR HANDLING OF RAINFALL. UPPER LOW WILL CONTINUE TO DRIFT NW TODAY. WEAK ISENTROPIC LIFT CONTINUES THROUGHOUT THE DAY. OTHER FORCING IS WEAK AND MAINLY CONFINED TO THE SWRN FA CLOSER TO THE UPPER SYSTEM /AS CAN BE SEEN IN QVECTOR CONVERGENCE PROGS/. EXPECT SOME INSTABILITY TO RETURN TODAY WITH HEATING...AND THIS WILL INTERACT WITH THE OLD FRONT ACROSS THE FA. PUTTING ALL OF THIS TOGETHER LEADS TO LIKELY POPS ACROSS ROUGHLY THE SWRN 1/3 OF THE FA WITH CHC POPS ELSEWHERE. GIVEN EXPECTED LOWER PRECIP COVERAGE WENT WITH THE WARMER END OF MOS NUMBERS FOR HIGHS TODAY. CONVECTION COVERAGE WILL DIMINISH WITH LOSS OF HEATING THIS EVENING. HOWEVER...WITH THE OLD FRONT RETURNING NORTH AS A WARM FRONT...FEEL THAT CHANCE POPS ARE WARRANTED IN THE OVERNIGHT HOURS AS WELL. MAV/MET LOW TEMPS ARE SIMILAR AND LOOK REASONABLE GIVEN EXPECTED CLOUD COVER AND A RELATIVELY HUMID AIRMASS. FA WILL BE IN THE WARM SECTOR ON TUE. WITH NO SIGNIFICANT FORCING PRESENT...FEEL THAT ONLY SCATTERED COVECTION WILL BE AROUND. BETTER CHANCES FOR RAIN WILL ARRIVE ON WED WHEN SFC LOW AND COLD FRONT MOVE INTO THE AREA...SO HAVE RAISED POPS INTO LIKELY CATEGORY. ALSO ADDED SLIGHT CHANCE OF RAIN THU MORNING WITH UPPER TROF MOVING ACROSS. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...CO PUBLIC...CS
Hazardous weather outlook, May 25, 8:58 AM EDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 858 AM EDT MON MAY 25 2009 INZ021-028>031-035>049-052>057-061>065-069>072-261300- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON- SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-MARTIN- LAWRENCE-JACKSON-JENNINGS- 858 AM EDT MON MAY 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. RAIN AND THUNDERSTORMS WILL OCCUR TODAY. LOCALLY HEAVY RAINS WILL OCCUR ESPECIALLY SOUTHWEST OF A LAFAYETTE TO NEW CASTLE LINE. SOME AREAS COULD RECEIVE UP TO 2 INCHES OF RAIN TODAY. THIS MAY BE SUFFICIENT TO PRODUCE FLOODING OF POOR DRAINAGE OR LOW LYING AREAS ALONG WITH URBAN FLOODING DUE TO RUNOFF. CLOUD TO GROUND LIGHTNING WILL BE A HAZARD IN ANY STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED. HOWEVER HEAVY DOWNPOURS AND CLOUD TO GROUND LIGHTNING WILL BE A HAZARD IN ALL THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ051-060-067-068-261300- VIGO-SULLIVAN-KNOX-DAVIESS- 858 AM EDT MON MAY 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. RAIN AND THUNDERSTORMS WILL OCCUR TODAY. LOCALLY HEAVY RAINS WILL OCCUR. SOME AREAS COULD RECEIVE UP TO 2 INCHES OF RAIN TODAY. THIS MAY BE SUFFICIENT TO PRODUCE FLOODING OF POOR DRAINAGE OR LOW LYING AREAS ALONG WITH URBAN FLOODING DUE TO RUNOFF. CLOUD TO GROUND LIGHTNING WILL BE A HAZARD IN ANY THUNDERSTORMS. LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE WABASH RIVER. MODERATE FLOODING SHOULD END BY LATE TONIGHT. PLEASE SEE THE LATEST HYDROLOGIC STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. LOWLAND FLOODING WILL CONTINUE ALONG PORTIONS OF THE LOWER WABASH RIVER THROUGH THURSDAY. PLEASE SEE THE LATEST HYDROLOGIC STATEMENTS FOR DETAILS. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED. HOWEVER HEAVY DOWNPOURS AND CLOUD TO GROUND LIGHTNING WILL BE A HAZARD IN ALL THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) CO
In the hours before
Local storm report, May 25, 11:03 AM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1103 AM EDT MON MAY 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM FLOOD 5 S SHELBYVILLE 39.45N 85.78W
05/25/2009 SHELBY IN LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS THAT STATE ROAD 9 IS FLOODED AT
COUNTY ROAD 500 SOUTH.
&&
COMITTThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 10:14 AM EDT | Flash Flood Warning | IND | Shelby | 2 hr |
| May 25, 2:27 PM EDT | Flash Flood Warning | IND | Daviess, Knox, Martin | 3 hr |
| May 25, 4:13 PM EDT | Flash Flood Warning | IND | Knox, Sullivan, Vigo | 3 hr |
| May 25, 5:32 PM EDT | Areal Flood Warning | IND | Daviess, Knox, Lawrence, Martin | 3 hr |
Nearby
Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.